Should I Take Allegra, Claritin, or Zyrtec?

Learn about the best choices for allergy relief

Allegra (fexofenadine), Claritin (loratadine), or Zyrtec (cetirizine) are over-the-counter (OTC) antihistamines (allergy pills). They're used to treat common allergies like those in pollens, pet dander, or dust mites.

The drugs have a lot in common, but they also have some differences that may make one a better choice for you.

This article compares Allegra, Claritin, and Zyrtec with each other and with older antihistamines, looks at how quickly they work, their dosages and side effects, and who shouldn't take them. In addition, it details how these medications might be used during pregnancy at the discretion of a person's physician.

Comparing Antihistamines

Verywell / Brianna Gilmartin

Second-Generation Antihistamines

Claritin, Zyrtec, and Allegra are all considered second-generation antihistamines. They relieve allergy symptoms with a minimal risk of side effects.

Exposure to an allergen such as pet dander, dust mites, pollen, or peanuts prompts the immune system to release chemicals called histamines.

Histamines cause allergy symptoms such as:

  • Congestion
  • Runny nose
  • Watery and itchy eyes
  • Itchy throat
  • Hives (urticaria)

Antihistamines work by blocking histamines and calming your allergic response.

Second-generation antihistamines work better and stay in effect for longer. They're also much less likely to cause side effects than first-generation antihistamines—especially when it comes to making you tired.

First-Generation Antihistamines

First-generation antihistamines include older drugs such as:

  • Benadryl (diphenhydramine)
  • Atarax (hydroxyzine)
  • Chlor-Trimeton (chlorpheniramine)
  • Clistin (carbinoxamine)
  • Tavist (clemastine)
  • Dimetapp/Dimetane (brompheniramine)

These medications are effective at treating allergies, but they've fallen out of favor because they can sedate you. In fact, some of them are also marketed as sleep aids and added to multi-symptom nighttime cold and flu products.

Third-Generation Antihistamines

Third-generation antihistamines are chemically related to second-generation medications but are considered safer and/or more effective.

They include:

  • Xyzal (levocetirizine)
  • Clarinex (desloratadine)

Side Effects

All three second generation antihistamines may cause side effects such as:

  • Blurred vision
  • Confusion
  • Difficulty urinating 
  • Dizziness
  • Drowsiness
  • Dry mouth
  • Mood changes (mostly limited to some children)
  • Nausea and vomiting

This said, the side effect profile may vary slightly.

For instance:

  • Allegra is completely non-sedating (doesn't make people sleepy)
  • Claritin is minimally sedating (makes only a small number of people sleepy)
  • Zyrtec causes sedation in about one in six people who take it. Patients who are over 60 years old may be more likely to experience sedation,

Dosage

You should consult your healthcare provider about the best way to take any medication, but there are standard dosing recommendations for all three of these antihistamines.

All of these antihistamines are indicated for adults and children 2 years old and older, with Zyrtec and Claritin dosed once a day for people of all ages.

Allegra is dosed twice a day for children ages 2 to 11 and once a day for adults and children ages 12 and older. Allegra can be used in children as young as 6 months old.

Effectiveness and Speed of Relief

Besides dosing, there are some slight differences in how quickly or how well the drugs work. Zyrtec and Allegra work quickly for the treatment of allergic rhinitis and hives, typically within less than an hour. Claritin may take a little longer.

All three medications can treat hives and hat fever as well.

Heed Allegra's "No-Juice" Zone

If you're taking Allegra, it's important to avoid drinking fruit juice for one to two hours before you take the medication and one to two hours afterwards. Juices such as orange juice or grapefruit juice can decrease the absorption of Allegra by nearly half.

Allegra vs. Zyrtec vs. Claritin

For mild to moderate allergy symptoms, Allegra may be preferable since the other drugs are more sedating. Yet for severe symptoms that are interfering with work, school, or play, a medication such as Zyrtec may be needed. It all depends on how much symptom relief you need and the degree of side effects you can tolerate.

Note that people may react differently to these drugs. For example, many people do not experience any fatigue on Zyrtec. Likewise, some people do experience fatigue on Allegra.

Always Read Drug Labels

Antihistamines are safe when they're used as directed. They can be dangerous when used improperly or carelessly. For example, some medications that contain antihistamines also contain pain medication. If a person is not aware of the types of medications included in a combination and is also taking another of the same type, an overdose could result.

Pregnancy and Lactation

Claritin and Zyrtec have an overall good safety profile in pregnancy, though research is limited.

Similarly, Zyrtec and Claritin are preferred in lactation over Allegra.

Summary

Claritin, Zyrtec, and Allegra are all good antihistamine options and are generally well-tolerated by many people. But there are some differences between them that may make one of these antihistamines better for you than the others.

For example, Zyrtec and Allegra may work faster than Claritin. Zyrtec and Claritin can make you sleepy, while Allegra usually won't. If you're unsure of which antihistamine to select, consult your healthcare provider or pharmacist.

A Word From Verywell

If you find that you cannot get symptom relief from any OTC allergy medication, consider seeing an allergist—someone who specializes in diagnosing and treating allergies. They can determine the next steps, which may include allergy shots.

Frequently Asked Questions

  • Why do some allergy medicines make you sleepy?

    First-generation antihistamines cross the blood-brain barrier, which can produce a sedative effect. Second-generation antihistamines don't cross this barrier, so they are less likely to make you feel drowsy.

  • Which over-the-counter antihistamine is the strongest?

    At the currently approved OTC dosages, Allegra (fexofenadine) and Zyrtec (cetirizine) are the more potent of the second-generation OTC antihistamines.

  • Can you take Allegra and Benadryl together?

    To avoid overdose, do not use multiple antihistamines without consulting with a physician.

  • Can you take Allegra and Claritin together?

    To avoid overdose, do not use different types of antihistamines without consulting with a physician.

  • How long does it take for Allegra to work?

    Allegra usually starts to work within an hour. 

  • How long does it take for other allergy medicines to work?

    You can expect an allergy medication to start taking effect within one to several hours. Check the product packaging for details.

  • Does Zyrtec raise blood pressure?

    No, Zyrtec does not raise blood pressure. However, Zyrtec-D also contains pseudoephedrine, which can. If you have high blood pressure, avoid allergy medications that are labeled as D (for decongestant) unless otherwise recommended by your healthcare provider.

  • Does Allegra, Claritin, or Zyrtec clear up mucus?

    Antihistamines can help clear up mucus but aren't always enough on their own. Heavy congestion often requires a decongestant to resolve. Allegra-D, Claritin-D, and Zyrtec-D also contain the decongestant pseudoephedrine. D formulations typically last 12 hours instead of 24 hours. Decongestants should not be used for more than a few days at a time to avoid side effects and paradoxical worsening of sinus congestion.

7 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Fein MN, Fischer DA, O'Keefe AW, Sussman GL. CSACI position statement: Newer generation H1-antihistamines are safer than first-generation H1-antihistamines and should be the first-line antihistamines for the treatment of allergic rhinitis and urticariaAllergy Asthma Clin Immunol. 2019;15:61. Published 2019 Oct 1. doi:10.1186/s13223-019-0375-9

  2. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Histamine: The stuff allergies are made of.

  3. Hu Y, Sieck DE, Hsu WH. Why are second-generation H1-antihistamines minimally sedating?Eur J Pharmacol. 2015;765:100-106. doi:10.1016/j.ejphar.2015.08.016

  4. American Academy of Family Physicians: familydoctor.org. Antihistamines: Understanding your OTC options.

  5. National Capital Poison Center. Safe use of antihistamines.

  6. American Academy of Allergy Asthma & Immunology. Antihistamines: If/when are first generation medications advantageous over newer antihistamines?

  7. Church DS, Church MK. Pharmacology of antihistamines. World Allergy Organization Journal. 2011;4(3):S22-S27. doi:10.1097/WOX.0b013e3181f385d9.

Additional Reading

By Daniel More, MD
Daniel More, MD, is a board-certified allergist and clinical immunologist. He is an assistant clinical professor at the University of California, San Francisco School of Medicine and currently practices at Central Coast Allergy and Asthma in Salinas, California.